Medical questions & health advice by board certified doctors
"Why have I been experiencing flashes of light in my visual field"
Since I was a child there have been times when I have standed up very suddenly and for a brief second purple light would flash strongly in my visual field. Usually this makes me feel a little bit disoriented, and also like I am tired and should go to sleep. This does not seem to be getting worse as I get older, and if anything it happened more when I was younger. However, I am concerned about what could be causing this, since I have asked others and they say they do not experience this.
There are a few possibilities here. The fact that you associated the flashes of light with standing up suddenly suggests that maybe what was going on is that blood was pooling in your feet and legs while sitting and that, upon standing, it did not move quickly toward your head. This can cause fainting or a feeling of dizziness or disorientation, and one of the symptoms of feeling about to faint may have been flashing light or a darkening of the vision.
See a doctor who can help
Find a Primary care-doctors near you
If these symptoms did not or do not occur at any other time except when changing from a sitting to a standing position rapidly, then this is almost certainly what is going on. The solution is to stay well hydrated (as dehydration will worsening the fainting sensation) and make sure to change positions slowly. Other causes of flashing lights in the vision include migraine headache, which is often proceeded by various visual changes which signal that the headache is about to begin. Sudden flashing lights, if accompanied with blurry vision or difficulty seeing, may be a sign of a retina problem, such as a detaching retina. If the symptoms worsen or recur, you could talk to your eye doctor or primary care doctor.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.